Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 12, NWS Austin/San Antonio, TX

May 3, 2006Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 3, 2006, 10:55 PM CDT for Val Verde County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2006, 10:55 PM CDT (03:55 UTC)
Expired
May 4, 2006, 2:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 68 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 11:30 PM CDTFLASH FLOODDel Rio, TXSTREETS BARACADED IN DEL RIO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3911 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 040355
FFWEWX
TXC465-040700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1055 PM CDT WED MAY 3 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 200 AM CDT

* AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR DEL RIO...MOVING EAST AT
  20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LAUGHLIN AFB.

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

LAT...LON 2982 10071 2939 10073 2926 10075 2928 10116
      2970 10138

$$
2 follow-up statements
000 
WGUS74 KEWX 040536
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1232 AM CDT THU MAY 4 2006

TXC465-040700-
VAL VERDE TX-
1232 AM CDT THU MAY 4 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR VAL
VERDE COUNTY...

AT 1130 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET 
CLOSURES IN DEL RIO DUE TO HIGH WATER FROM HEAVY RAIN.  THE STORMS 
HAVE EXITED TO THE EAST WITH ONLY LIGHT RAIN CONTINUING. STREET 
FLOODING IN AND AROUND DEL RIO WILL CONTINUE FOR THE NEXT HOUR OR SO.

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED 
AREA. TURN AROUND DONT DROWN.

LAT...LON 2982 10071 2939 10073 2926 10075 2928 10116
      2970 10138

$$
000 
WGUS74 KEWX 040708
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
205 AM CDT THU MAY 4 2006

TXC465-040715-
VAL VERDE TX-
205 AM CDT THU MAY 4 2006

...THE FLASH FLOOD WARNING FOR VAL VERDE COUNTY EXPIRED AT 200 AM
CDT...

AT 2 AM CDT...THE STORMS THAT PRODUCED THE HEAVY RAIN HAVE MOVED OFF 
TO THE EAST AND ALL THE RAIN HAS ENDED.  

MOTORISTS SHOULD CONTINUE TO USE CAUTION AS THE WATER RECEDES OVER 
THE NEXT HOUR OR TWO. DO NOT CROSS ANY FLOODED AREA. TURN AROUND 
DONT DROWN.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 3, 9:21 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 3, 9:21 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT WED MAY 3 2006

.UPDATE...
UPDATED FORECAST TO TWEAK 1ST PERIOD POPS/WX/QPF TO SHOW A GREATER
CHANCE FOR PRECIP ALONG THE RIO GRANDE VALLEY AND NO MENTION OF
PRECIP ALONG THE I-35 CORRIDOR UNTIL AFTER MIDNIGHT. ALSO
REESTABLISHED NEAR TERM TEMP...DEWPOINT AND WIND TRENDS BASED ON
THE LATEST OBS AND 00Z NAM12 DATA.

NEW SUITE OF PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION... (ISSUED 725 PM CDT WED MAY 3 2006)

AVIATION...MID TO HIGH LEVEL CLOUDS WILL CONTINUE TO MOVE INTO
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY OVER THE NEXT FEW HOURS.
VFR CONDITIONS WILL PREVAIL THROUGH 06Z. AFT 06Z CIGS WILL BEGIN
TO DROP TO MVFR CIGS AND POSSIBLY IFR CIGS AT KSAT AFT 12Z. MAINLY
LOW CLOUDS WILL BE THE ISSUE...WINDS WILL BE STRONG ENOUGH TO
INHIBIT FOG FORMATION. CIGS WILL INCREASE TO VFR CONDITIONS ONCE
AGAIN AFT 18-21Z.

PREV DISCUSSION... (ISSUED 316 PM CDT WED MAY 3 2006)

DISCUSSION...
CLOUD COVER THIS AFTERNOON HAS LIMITED SFC HEATING AND ANTICIPATED
CONVECTIVE DEVELOPMENT ACROSS THE CWFA. STILL MAY SEE ISOLATED TSTMS
LATE THIS AFTERNOON WHEN CONVECTIVE TEMPS ARE FINALLY REACHED. AN
ISOLATED SEVERE TSTM IS NOT OUT OF THE QUESTION FOR THIS EVENING.
GFS SOLUTION DEPICTS A MCS DEVELOPING OVER THE TRANS PECOS REGION
THIS EVENING AND MOVING EASTWARD ACROSS SOUTH CENTRAL TEXAS
OVERNIGHT. AN UPPER LEVEL DISTURBANCE LOCATED SOUTHWEST OF ELP IS
MOVING EASTWARD AND GFS HAS A BETTER HANDLE ON THIS FEATURE THAN
THE NAM. THUS THE MCS FCST BY GFS LOOKS LIKE A FEASIBLE SOLUTION
AND WILL BE USED IN THIS FCST. IF MCS DEVELOPMENT COMES TO PASS
OVERNIGHT THE REGION WILL BE IN A POST MCS ENVIRONMENT ON THURSDAY
WHICH IS NOT CONDUCIVE TO CONVECTIVE DEVELOPMENT.

RAIN CHANCES WILL CONTINUE ACROSS THE REGION THURSDAY NIGHT THRU
SATURDAY NIGHT AS A WEAK FRONTAL BOUNDARY TRIES TO SAG SOUTHWARD
INTO THE REGION. THE FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR
CONVECTIVE DEVELOPMENT EACH AFTERNOON.

UPPER LEVEL RIDGING WITH BUILD OVER SOUTH TEXAS MONDAY THRU
WEDNESDAY WHICH WILL RESULT IN HOT AFTERNOON TEMPERATURES NEXT
WEEK. TEMPERATURES ALONG THE RIO GRANDE WILL BE AOA 100 DEGREES
FOR THE FIRST HALF OF NEXT WEEK.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

11/03/JB
Hazardous weather outlook, May 3, 9:31 AM CDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
931 AM CDT WED MAY 3 2006

TXZ171>173-183>194-202>209-217>225-228-041445-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
931 AM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
WITH A FEW STORMS POSSIBLY BECOMING SEVERE. THE MAIN THREAT WILL
BE FROM HAIL AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS CHANCE FOR THUNDERSTORMS ACROSS THE HILL COUNTRY AND
SOUTH CENTRAL TEXAS ON FRIDAY AFTERNOON AND FRIDAY NIGHT. THERE
IS A SLIGHT RISK THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN FRIDAY OR
FRIDAY EVENING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:27 PM CDTSevere Thunderstorm WarningEWXVal Verde48 min
May 3, 10:34 PM CDTSevere Thunderstorm WarningEWXKinney56 min
May 3, 11:28 PM CDTSevere Thunderstorm WarningEWXKinney62 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.